Doctors Lounge - Gynecology AnswersBack to Gynecology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/14/2017.
Forum Name: Gynecology
Question: Irregular bleeding and lactating breast
|pearl - Fri Nov 25, 2005 10:19 pm||
My period is always on schedule, every 28 days, expect for the last couple of months. I got my period on 10/24 and it lasted it usual 5 days. Then on 11/10 i started spotting and later on in the day it became my period. Now its 11/25 and i'm spotting again but now my breast is leaking milk. i've taken a pregnancy test but it was negative. are there any other reasons this can be happening to me?
|Dr. Tamer Fouad - Sat Dec 31, 2005 7:54 am||
I hope you are already feeling better.
Polymenorrhea is clinically defined as menstruation at regular cycle intervals but at higher frequency. Clinically, it is defined as a cycle length of less than 21 days.[1,2]
The presence of galactorrhea, as determined by the history or physical examination, may indicate underlying hyperprolactinemia, which can cause irregular cycles but more commonly leads to oligo-ovulation or eventual amenorrhea. A prolactin level confirms the diagnosis of hyperprolactinemia.
If galactorrhea is accompanied by headache, visual-field disturbance then a pituitary adenoma must be excluded.
A number of medications and drugs can also cause galactorrhea as a side-effect. Hormonal therapies (like oral contraceptives), drugs for treatment of depression or other psychiatric conditions, tranquilizers, morphine, heroin, and some medications for high blood pressure can cause galactorrhea.
If your symptoms continue and you haven't been to your doctor, please do so as soon as possible.
1. Petrozza J, Poley K. Dysfunctional uterine bleeding. In: Curtis MG, Hopkins MP, eds. Glass's office gynecology. 5th ed. Baltimore: Williams & Wilkins, 1999;241-64.
2. Speroff L, Glass RH, Kase NG, eds. Dysfunctional uterine bleeding. In: Clinical gynecologic endocrinology and infertility. 5th ed. Baltimore: Williams & Wilkins, 1994:575-93.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.